Doctors warn against overdosing on acetaminophen

By: Christy Dimond Email
By: Christy Dimond Email

With flu season under way in Mesa County, doctors are warning about the dangers of overdosing on acetaminophen, which is a main ingredient in many cold and flu medications.

"Everybody is sick lately... that being said, we've got a lot of people rushing out to the stores to treat their symptoms," said Dr. Marc Breen, emergency room physician at Community Hospital. "The problem is with all these different medications they're taking, there may be a lot of overlap they just don't realize."

Acetaminophen is found in many over-the-counter medications including Tylenol, Benadryl, Excedrin, Sudafed, Theraflu, Nyquil and Dayquil. Dr. Breen said mixing medications containing acetaminophen risks overdosing on acetaminophen, which could lead to liver damage or liver failure.

"If you're using multiple medications that contain Tylenol, you could overdose yourself and not even realize it," Dr. Breen said.

Adults should not exceed 4,000 mg of acetaminophen in one day. For kids under two, Orchard Pharmacy pharmacist Mark Vejrkska said the dosage depends on the kid's weight. In general, the dosage is 10-15 mg per kilogram (1 Kg = 2.2 lbs) of your child's weight, every four to six hours.

To avoid accidental overdose, Dr. Breen suggested patients stick with one medication to treat their symptoms to better track how much acetaminophen they've ingested throughout the day.


You must be logged in to post comments.

Username:
Password (case sensitive):
Remember Me:
KKCO NBC 11 News
2531 Blichmann Avenue
Grand Junction, CO 81505

Station Phone: 970.243.1111
Business Fax: 970.243.1770
Newsroom Fax: 970.245.3793
News Tip & Contest Line: 970.255.8477
Copyright © 2002-2016 - Designed by Gray Digital Media - Powered by Clickability 187051711 - nbc11news.com/a?a=187051711
Gray Television, Inc.